Hail, Delta
- When
- August 2, 11:58 AM EST
- Where
- Delta County, 15 mi N of Rapid River
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.133, -86.967
One-inch diameter hail was reported.
A strong cold front passed over Upper Michigan on the 2nd. The arrival of the front and daytime heating triggered some showers and thunderstorms, mainly over south central and eastern Upper Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong cold front passed over Upper Michigan on the 2nd. The arrival of the front and daytime heating triggered some showers and thunderstorms, mainly over south central and eastern Upper Michigan. Some of the storms became severe and produced large hail and damaging winds across portions of Delta and Schoolcraft Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 10:05 AM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1105 AM EDT MON AUG 2 2004 .DISCUSSION... THE MAIN CONCERN WITH THIS UPDATE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LOW OVER HUDSON BAY FORMING A LONGWAVE TROUGH. ANOTHER LOW IS OFF THE COAST OF ALASKA...AND A RIDGE OVER THE CANADIAN ROCKIES SEPARATING THESE TWO. THE FLOW ACROSS THE NORTHERN PLAINS IS FROM THE WEST NORTHWEST. A LARGE MCS IS OVER MINNESOTA THIS MORNING...IN AREA OF AN 850MB THETA-E RIDGE. A WEAK SHORTWAVE MOVED THROUGH SOUTHERN WISCONSIN AND THE U.P. OVERNIGHT AND GENERATE A FEW STRONG THUNDERSTORMS AROUND MANISTIQUE. SURFACE ANALYSIS SHOWING A RIDGE OVER SOUTH CENTRAL CANADA...A TROUGH OVER STRETCHING FROM JAMES BAY THROUGH WESTERN LAKE SUPERIOR TO A LOW OVER SOUTH DAKOTA. THE FLOW WILL TAKE THE MCS OVER NORTHERN WISCONSIN TO THE SOUTHEAST AND KEEP IT SOUTH OF THE FORECAST AREA THIS AFTERNOON. SURFACE DEW POINTS AND THE THETA-E RIDGE WILL WEAKEN THROUGH THE AFTERNOON AS IT SLIDES SOUTHEAST. ETA IS DEVELOPING CAPE OF AROUND 1200 J/KG ALONG THE NORTHERN LAKE MICHIGAN SHORE BY LATE AFTERNOON. RUC IS DEPICTING SURFACE DEW POINTS AROUND 72F THIS AFTERNOON OVER SOUTH CENTRAL U.P...WHEREAS THE OTHER MODELS SHOWING DEW POINTS INTO THE MID AND UPPER 60S. RUC ALSO SUGGEST CAPES INTO THE 2000+ J/KG RANGE. COMPARISONS OF CURRENT OBSERVATIONS SUPPORT THE LOWER CAPE AND SURFACE DEW POINT CONDITIONS. ALSO EXPECT THE STRONG THUNDERSTORM ACTIVITY OVER WISCONSIN WILL ROB THE FORECAST AREA OF SOME OF THE INSTABILITY AND MOISTURE. STILL CONDITIONS LOOK FAVORABLE FOR SCATTERED SHOWER AND THUNDERSTORMS THIS AFTERNOON...BUT DO NOT EXPECT ANY SEVERE AT THIS TIME. TRAJECTORY FORECAST SUGGEST TEMPERATURES INTO THE MID 80S THIS AFTERNOON. GUIDANCE WILL HAS LOWER MAX TEMPS. BLOW OFF OF THE MCS OVER WISCONSIN WILL BLANKET THE FORECAST AREA AND SHOULD LIMIT TRADITIONAL HEATING AND THE INSTABILITY WILL GENERATE MORE CLOUDS. THUS FAVOR THE GUIDANCE. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && DLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 510 AM EDT MON AUG 2 2004 MIZ001>007-009>014-084-085-031200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 510 AM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BECOME SCATTERED OVER WESTERN UPPER MICHIGAN EARLY THIS MORNING...AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH IN THE AFTERNOON OVER WESTERN UPPER MICHIGAN...AND LATE THIS EVENING ACROSS CENTRAL UPPER MICHIGAN. STORMS THIS AFTERNOON MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) LAROSA
The Marquette radar (KMQT), 63 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
One-inch diameter hail was reported.
Nickel sized hail was reported.
Four to eight inch thick branches were broken off.
Three-quarter inch diameter hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419483, 5419484, 5419485, 5419486.